IJ Psychiatry and Behavioral Sciences
IJPBS is the Official Journal of Mazandaran University of Medical Sciences
Image Credit:Iran J Psychiatry Behav Sci
Outline
Acetaminophen Self-Poisoning: Suicidal and Accidental
Authors
Abstract
Objective: Acetaminophen is an over-the-counter drug in Iran. Intentional and accidental poisoning with this drug is one of the most frequent causes of admission to our center. We studied the outcome of poisoning with this drug in our hospital.
Methods: Over a two-year period from January 2005 to January 2007, 85 patients who were admitted to Sina Hospital for acute acetaminophen poisoning, were followed up. Identification and outcome of patients were according to a physical examination, medical history, lab data and duration of hospital stay.
Results: Acute acetaminophen poisoning occurred in both genders and all age groups. Approximately 64 percent of patients were female. Children had minimal involvement and were usually accidental poisoning type (98%). In adults, admissions were more likely to be due to suicide attempts rather than accidental poisoning. The majority of cases were in hepatotoxic dose, but clinical courses were mild. Patients, who had acutely ingested more than 150 mg/kg or predicted to be hepatotoxic due to impaired liver function testes, had a longer hospital stay but in spite of this, we did not have any mortality.
Conclusion: Overdose with acetaminophen in adults was often indications of suicidal behavior, and in children was usually of accidental type. The outcome was generally good in spite of common acetaminophen poisoning.
Highlights
References
- 1.References are available in the PDF.
Copyright
© 2010, Author(s). This open-access article is available under the Creative Commons Attribution 4.0 (CC BY 4.0) International License (https://creativecommons.org/licenses/by/4.0/), which allows for unrestricted use, distribution, and reproduction in any medium, provided that the original work is properly cited.
Similar Articles
Pattern of NSAID Poisoning in a Referral Poisoning Center of Iran: Solutions to Reduce the Suicide
Bagherian Rad N, Rahimi M. Pattern of NSAID Poisoning in a Referral Poisoning Center of Iran: Solutions to Reduce the Suicide. Iran J Pharm Res. 2019;18(Suppl1):e124685. doi: https://doi.org/10.22037/ijpr.2019.111720.13316
Acute Renal Failure and Hemolytic Uremic Syndrome in Overdose With N-acetyl Cysteine After Acetaminophen Poisoning
Asadzadeh R, Khalighi Z, Mamizadeh N, Hadavi M, Ghaysouri A, et al. Acute Renal Failure and Hemolytic Uremic Syndrome in Overdose With N-acetyl Cysteine After Acetaminophen Poisoning. Nephro-Urol Mon. 2021;13(3):e114074. doi: https://doi.org/10.5812/numonthly.114074
Epidemiology of tramadol overdose in Imam Khomeini hospital, Kermanshah, Iran (2008)
Ahmadi H, Hosseini J, Rezaei M. Epidemiology of tramadol overdose in Imam Khomeini hospital, Kermanshah, Iran (2008). J Kermanshah Univ Med Sci. 2011;15(1):e79395. doi:
Pain Management with Acetaminophen in Patients with Liver Diseases: A Review Article
Alavian SM, Parsian Z, Sanaie S, Mahmoodpoor A, Soleimanpour H. Pain Management with Acetaminophen in Patients with Liver Diseases: A Review Article. Shiraz E-Med J. 2020;22(8):e106900. doi: https://doi.org/10.5812/semj.106900
Evaluation of N-Acetyl Cysteine performance in acetaminophen poisoning using certain liver and renal factors in plasma
Salek Maghsoudi A, Sattari MR, Ostadi A, Mazloumi Z, Shokrzadeh M. Evaluation of N-Acetyl Cysteine performance in acetaminophen poisoning using certain liver and renal factors in plasma. J Kermanshah Univ Med Sci. 2014;18(7):e74078. doi: https://doi.org/10.22110/jkums.v18i7.1743
More by these authors
- Scopus by DOI: 0
Last Update: 1 month ago
- Scopus by Title: 4
Last Update: 1 month ago
- Scopus by Title (Ref): 4
Last Update: 1 month ago
- CrossRef: 0
Last Update: 5 days ago
- OpenAlex: 0
Last Update: 23 hours ago
- OpenCitations: 0
Last Update: 2 days ago